Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 291, NWS Kansas City, MO

September 11, 2000Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 11, 2000, 7:04 PM CDT for Johnson County, Kansas. It was in force for 71 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 7:04 PM CDT (00:04 UTC)
Expired
Sep 11, 2000, 8:15 PM CDT
In force
71 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Johnson County, KS

What was reported inside it

TimeReportWhereRemark
Sep 11, 7:25 PM CDTThunderstorm Wind 60 EDe Soto, KSAmateur radio operators reported 70 mph wind gusts.
Sep 11, 7:25 PM CDTHail 1.75De Soto, KS
Sep 11, 8:20 PM CDTThunderstorm Wind 52 EEdgerton, KSEmergency management officials reported 60 mph wind gusts along Interstate 35 near Edgerton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 120008
SVRMCI
TTAA00 KMCI 120004

KSC091-120115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF OLATHE

* UNTIL 815 PM CDT

* AT 659 PM CDT...A SEVERE THUNDERSTORM IN THE CITY OF LEAVENWORTH   
  WAS PRODUCING QUARTER SIZED HAIL AND WAS MOVING SOUTHEAST AT 15    
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DE SOTO AT 720 PM CDT
  SHAWNEE AT 735 PM CDT
  GARDNER AT 740 PM CDT
  OLATHE AT 750 PM CDT
  SPRING HILL AT 805 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:53 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Sep 11, 1:53 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 PM CDT MON SEP 11 2000

MAIN FORECAST CONCERNS FOR THE AFTERNOON PACKAGE ARE WITH
PRECIPITATION CHANCES TONIGHT...AND TEMPERATURES THE NEXT SEVERAL
DAYS WITH COLDER AIR MOVING BACK IN.

MODELS SEEM TO BE HANDLING TIMING OF UPPER SHORT WAVE MOVING THROUGH
NORTHERN PLAINS AND THE ASSOCIATED SURFACE FRONT RATHER WELL.
SURFACE WINDS HAVE BEEN OUT OF THE SOUTH SOUTHWEST ACROSS THE
FORECAST AREA THIS MORNING...AND HAVE NOT SHOWN MUCH SIGNS OF
BACKING. WINDS HAVE BACKED IN EASTERN KANSAS WITH BETTER CONVERGENCE
SHOWING UP IN AREAS SOUTH OF MANHATTAN ALONG A PREFRONTAL TROUGH.
LIKE AVN AND RUC IDEA OF BREAKING OUT PRECIP IN NORTHEAST KANSAS
BEFORE 00Z.  OTHERWISE... WILL GO ALONG WITH SPC IDEA OF SQUALL LINE
DEVELOPING WITH FRONT. SOME QUESTION ON WHETHER THIS WILL BE GOING
BY THE TIME THE FRONT ENTERS NORTHWEST MISSOURI THIS AFTERNOON. WILL
KEEP AN EYE ON DEVELOPMENT AND SHADE POPS TO FIT THE SITUATION
BEFORE SENDING ZONES.  AREAS THAT WILL NOT SEE FRONT MOVING IN UNTIL
THIS EVENING LOOK TO HAVE A GOOD SHOT OF MEASURABLE PRECIP WITH
STRONG FRONTOGENISIS AT LOWER LEVELS. FRONT WILL BE RUNNING INTO
PLENTY OF SURFACE MOISTURE AND AREA WILL BE SEEING INCREASING
MOISTURE AT MID LEVELS AS UPPER SHORT WAVE MOVES THROUGH. HAVE
ENOUGH CONFIDENCE THAT WILL UPS POPS A BIT FROM CURRENT ZONE PACKAGE
IN EASTERN AND SOUTHERN PORTIONS OF FORECAST AREA.

FRONT SHOULD SWEEP OUT OF FORECAST AREA BY TUESDAY MORNING...WITH
MORE SEASONABLE TEMPS MOVING IN. LOOKING AT LOWS THIS MORNING BEHIND
FRONT...AND WHERE TEMPS ARE CURRENTLY SITTING...THINK THE GUIDANCE
NUMBERS ARE A LITTLE SLOW ON PICKING UP ON THE COLD AIR TONIGHT...SO
WILL TREND SLIGHTLY COOLER. TEMPS SHOULD STRUGGLE ON TUESDAY WITH
CAA. GUIDANCE NUMBERS MAY BE A SHADE TOO WARM...BUT WILL NOT DEVIATE
TOO MUCH...SINCE SHOULD HAVE PLENTY OF SUNSHINE.

FURTHER OUT...MRF STILL BRINGING A FRONT THROUGH ON THURSDAY AND
TRIES TO BREAK OUT SOME RAIN. CANADIAN KEEPS IT DRY. DO NOT HAVE THE
CONFIDENCE ON THE MOISTURE BEING AVAILABLE FOR MUCH RAIN WITH THE
NEXT FRONT SO WILL HOLD OFF @MENTION OF ANY RAIN AT THIS POINT.

.EAX...NONE.

PC

In the hours before

Special weather statement, Sep 11, 1:14 PM CDT, 5 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT MON SEP 11 2000

...DAMAGING THUNDERSTORMS POSSIBLE OVER EXTREME NORTHEAST KANSAS AND
NORTHERN MISSOURI LATE THIS AFTERNOON AND THIS EVENING...

FORECAST...THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM EXTREME
NORTHEAST KANSAS INTO NORTH CENTRAL MISSOURI LATE THIS AFTERNOON.
THE STORMS WILL BECOME MORE NUMEROUS AS THEY TRACK TO THE EAST AND
SOUTHEAST THIS EVENING.  THESE STORMS HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND AND LARGE HAIL.  THE THREAT FOR SEVERE WEATHER SHOULD
DIMINISH AFTER MIDNIGHT.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

ADDITIONALLY...NEAR RECORD HEAT IS EXPECTED THIS AFTERNOON WITH HIGH
TEMPERATURES NEAR 100 IN EASTERN KANSAS AND WESTERN MISSOURI.

DISCUSSION...A STRONG COLD FRONT WILL ENTER FAR NORTHWEST MISSOURI
LATE THIS AFTERNOON.  THIS FRONT...IN COMBINATION WITH AN UPPER
LEVEL DISTURBANCE...WILL PROVIDE ENOUGH LIFT TO GENERATE
THUNDERSTORMS.  THE COMBINATION OF TEMPERATURES NEAR 100 DEGREES AND
HIGH HUMIDITY LEVELS WILL PROVIDE VnERY UNSTABLE CONDITIONS THIS
AFTERNOON AND EVENING.  DUE TO THE STRONG INSTABILITY...DAMAGING
WIND IS A REAL POTENTIAL WITH THESE THUNDERSTORMS.

KOCH
Local storm report, Sep 11, 4:58 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYY LOCATION....

0440 PM    BARNARD                   MO   .75 INCH HAIL
09/11/00   NODAWAY                        REPORTED BY PUBLIC.

JULY
Local storm report, Sep 11, 5:05 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY	 LOCATION....

0501 PM    SAVANNAH                  MO   1.75 INCH HAIL
09/11/00   ANDREW                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

JULY
Local storm report, Sep 11, 6:18 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    5 S SAVANNAH              MO   2.75 INCH HAIL
09/11/00   ANDREW                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0541 PM    8 NW PRINCETON            MO   1.75 INCH HAIL
09/11/00   MERCER                         REPORTED BY PUBLIC.

0550 PM    GALLATIN                  MO   .75 INCH HAIL
09/11/00   DAVIESS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0607 PM    ST JOSEPH                 MO   2.75 INCH HAIL
09/11/00   BUCHANAN                       GOLFBALL SIZE HAIL HAS
                                          BROKEN OUT WINDSHIELDS
                                          IN NORTHERN PART OF ST.
                                          JOSEPH.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

JULY
Local storm report, Sep 11, 6:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    FAIRPORT                  MO   .75 INCH HAIL
09/11/00   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    CAMERON                   MO   .75 INCH HAIL
09/11/00   CLINTON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0625 PM    6 NE TRENTON              MO   WIND DAMAGE
09/11/00   GRUNDY                         TREES DOWN AT ROUTE Y
                                          AND O. REPORTED BY HAM
                                          RADIO OPERATOR.

0630 PM    CLARKSDALE                MO   1 INCH HAIL
09/11/00   DE KALB                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0630 PM    5 E JAMESPORT             MO   .75 INCH HAIL
09/11/00   DAVIESS                        REPORTED BY HAM RADIO
                                          OPERATOR.

JUL8Y
Local storm report, Sep 11, 7:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY. LOCATION....

0655 PM    LEAVENWORTH               KS   1.75 INCH HAIL
09/11/00   LEAVENWORTH                    REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

JULY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:41 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte79 min
Sep 11, 7:55 PM CDTSevere Thunderstorm WarningEAXMiami65 min
Sep 11, 8:13 PM CDTSevere Thunderstorm WarningEAXJohnson47 min
Sep 11, 9:50 PM CDTSevere Thunderstorm WarningEAXLinn40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.